Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Invariant manifolds of interior multi-spike states for the Cahn-Hilliard equation in higher space dimensions


Authors: Peter W. Bates, Giorgio Fusco and Jiayin Jin
Journal: Trans. Amer. Math. Soc. 369 (2017), 3937-3975
MSC (2010): Primary 35B25, 35K55, 37D10; Secondary 34G20, 37L25
DOI: https://doi.org/10.1090/tran/6817
Published electronically: November 16, 2016
MathSciNet review: 3624398
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We construct invariant manifolds of interior multi-spike states for the nonlinear Cahn-Hilliard equation and then investigate the dynamics on it. An equation for the motion of the spikes is derived. It turns out that the dynamics of interior spikes has a global character and each spike interacts with all the others and with the boundary. Moreover, we show that the speed of the interior spikes is super slow, which indicates the long time existence of dynamical multi-spike solutions in both positive and negative time. This result is the application of an abstract result concerning the existence of truly invariant manifolds with boundary when one has only approximately invariant manifolds. The abstract result is an extension of one by P. Bates, K. Lu, and C. Zeng to the case of a manifold with boundary, consisting of almost stationary states.


References [Enhancements On Off] (What's this?)

  • [1] Nicholas Alikakos, Peter W. Bates, and Giorgio Fusco, Slow motion for the Cahn-Hilliard equation in one space dimension, J. Differential Equations 90 (1991), no. 1, 81-135. MR 1094451 (92a:35152), https://doi.org/10.1016/0022-0396(91)90163-4
  • [2] Nicholas D. Alikakos, Xinfu Chen, and Giorgio Fusco, Motion of a droplet by surface tension along the boundary, Calc. Var. Partial Differential Equations 11 (2000), no. 3, 233-305. MR 1797871 (2001k:35016), https://doi.org/10.1007/s005260000052
  • [3] Nicholas D. Alikakos and Giorgio Fusco, Slow dynamics for the Cahn-Hilliard equation in higher space dimensions. I. Spectral estimates, Comm. Partial Differential Equations 19 (1994), no. 9-10, 1397-1447. MR 1294466 (95j:35163), https://doi.org/10.1080/03605309408821059
  • [4] Nicholas D. Alikakos and Giorgio Fusco, Slow dynamics for the Cahn-Hilliard equation in higher space dimensions: The motion of bubbles, Arch. Rational Mech. Anal. 141 (1998), no. 1, 1-61. MR 1613496, https://doi.org/10.1007/s002050050072
  • [5] N. D. Alikakos, G. Fusco, and G. Karali, Motion of bubbles towards the boundary for the Cahn-Hilliard equation, European J. Appl. Math. 15 (2004), no. 1, 103-124. MR 2056331 (2005m:35137), https://doi.org/10.1017/S0956792503005242
  • [6] Peter W. Bates, E. Norman Dancer, and Junping Shi, Multi-spike stationary solutions of the Cahn-Hilliard equation in higher-dimension and instability, Adv. Differential Equations 4 (1999), no. 1, 1-69. MR 1667283 (99k:35097)
  • [7] Peter W. Bates and Paul C. Fife, Spectral comparison principles for the Cahn-Hilliard and phase-field equations, and time scales for coarsening, Phys. D 43 (1990), no. 2-3, 335-348. MR 1067916 (91h:80001), https://doi.org/10.1016/0167-2789(90)90141-B
  • [8] Peter W. Bates and Giorgio Fusco, Equilibria with many nuclei for the Cahn-Hilliard equation, J. Differential Equations 160 (2000), no. 2, 283-356. MR 1737000 (2001b:35145), https://doi.org/10.1006/jdeq.1999.3660
  • [9] Peter W. Bates and Jiayin Jin, Global dynamics of boundary droplets, Discrete Contin. Dyn. Syst. 34 (2014), no. 1, 1-17. MR 3072983, https://doi.org/10.3934/dcds.2014.34.1
  • [10] Peter W. Bates, Kening Lu, and Chongchun Zeng, Approximately invariant manifolds and global dynamics of spike states, Invent. Math. 174 (2008), no. 2, 355-433. MR 2439610 (2011b:37157), https://doi.org/10.1007/s00222-008-0141-y
  • [11] Peter W. Bates and Junping Shi, Existence and instability of spike layer solutions to singular perturbation problems, J. Funct. Anal. 196 (2002), no. 2, 211-264. MR 1943093 (2003k:35045), https://doi.org/10.1016/S0022-1236(02)00013-7
  • [12] Peter W. Bates and Jian Ping Xun, Metastable patterns for the Cahn-Hilliard equation. I, J. Differential Equations 111 (1994), no. 2, 421-457. MR 1284421 (95e:35172), https://doi.org/10.1006/jdeq.1994.1089
  • [13] Peter W. Bates and Jian Ping Xun, Metastable patterns for the Cahn-Hilliard equation. II. Layer dynamics and slow invariant manifold, J. Differential Equations 117 (1995), no. 1, 165-216. MR 1320187 (95m:35188), https://doi.org/10.1006/jdeq.1995.1052
  • [14] H. Berestycki and P.-L. Lions, Nonlinear scalar field equations. I. Existence of a ground state, Arch. Rational Mech. Anal. 82 (1983), no. 4, 313-345. MR 695535 (84h:35054a), https://doi.org/10.1007/BF00250555
  • [15] J. W. Cahn and J. E. Hilliard, Free energy of a nonuniform system. I. Interfacial free energy, The Journal of Chemical Physics 28 (1958), no. 2, 258-267.
  • [16] J. Carr and R. L. Pego, Metastable patterns in solutions of $ u_t=\epsilon ^2u_{xx}-f(u)$, Comm. Pure Appl. Math. 42 (1989), no. 5, 523-576. MR 997567 (90f:35091), https://doi.org/10.1002/cpa.3160420502
  • [17] Jack Carr and Robert Pego, Invariant manifolds for metastable patterns in $ u_t=\epsilon ^2u_{xx}-f(u)$, Proc. Roy. Soc. Edinburgh Sect. A 116 (1990), no. 1-2, 133-160. MR 1076358 (91i:35009), https://doi.org/10.1017/S0308210500031425
  • [18] G. Fusco and J. K. Hale, Slow-motion manifolds, dormant instability, and singular perturbations, J. Dynam. Differential Equations 1 (1989), no. 1, 75-94. MR 1010961 (90i:35131), https://doi.org/10.1007/BF01048791
  • [19] Changfeng Gui and Juncheng Wei, Multiple interior peak solutions for some singularly perturbed Neumann problems, J. Differential Equations 158 (1999), no. 1, 1-27. MR 1721719 (2000g:35035), https://doi.org/10.1016/S0022-0396(99)80016-3
  • [20] Changfeng Gui, Juncheng Wei, and Matthias Winter, Multiple boundary peak solutions for some singularly perturbed Neumann problems, Ann. Inst. H. Poincaré Anal. Non Linéaire 17 (2000), no. 1, 47-82 (English, with English and French summaries). MR 1743431 (2001a:35018), https://doi.org/10.1016/S0294-1449(99)00104-3
  • [21] Daniel Henry, Geometric theory of semilinear parabolic equations, Lecture Notes in Mathematics, vol. 840, Springer-Verlag, Berlin-New York, 1981. MR 610244 (83j:35084)
  • [22] Michał Kowalczyk, Multiple spike layers in the shadow Gierer-Meinhardt system: existence of equilibria and the quasi-invariant manifold, Duke Math. J. 98 (1999), no. 1, 59-111. MR 1687412 (2000d:35073), https://doi.org/10.1215/S0012-7094-99-09802-2
  • [23] Wei-Ming Ni and Izumi Takagi, On the shape of least-energy solutions to a semilinear Neumann problem, Comm. Pure Appl. Math. 44 (1991), no. 7, 819-851. MR 1115095 (92i:35052), https://doi.org/10.1002/cpa.3160440705
  • [24] Wei-Ming Ni and Izumi Takagi, Locating the peaks of least-energy solutions to a semilinear Neumann problem, Duke Math. J. 70 (1993), no. 2, 247-281. MR 1219814 (94h:35072), https://doi.org/10.1215/S0012-7094-93-07004-4
  • [25] S. L. Sobolev and E. R. Dawson, Partial differential equations of mathematical physics, Translated from the third Russian edition by E. R. Dawson; English translation edited by T. A. A. Broadbent, Pergamon Press, Oxford-Edinburgh-New York-Paris-Frankfurt; Addison-Wesley Publishing Co., Inc., Reading, Mass.-London, 1964. MR 0178220
  • [26] Juncheng Wei, On single interior spike solutions of the Gierer-Meinhardt system: uniqueness and spectrum estimates, European J. Appl. Math. 10 (1999), no. 4, 353-378. MR 1713076 (2001c:92003), https://doi.org/10.1017/S0956792599003770
  • [27] Juncheng Wei and Matthias Winter, On the stationary Cahn-Hilliard equation: interior spike solutions, J. Differential Equations 148 (1998), no. 2, 231-267. MR 1643167 (99i:35042), https://doi.org/10.1006/jdeq.1998.3479
  • [28] Juncheng Wei and Matthias Winter, Multi-peak solutions for a wide class of singular perturbation problems, J. London Math. Soc. (2) 59 (1999), no. 2, 585-606. MR 1709667 (2000h:35012), https://doi.org/10.1112/S002461079900719X
  • [29] Juncheng Wei and Matthias Winter, Multi-interior-spike solutions for the Cahn-Hilliard equation with arbitrarily many peaks, Calc. Var. Partial Differential Equations 10 (2000), no. 3, 249-289. MR 1756329 (2001h:35020), https://doi.org/10.1007/s005260050153

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35B25, 35K55, 37D10, 34G20, 37L25

Retrieve articles in all journals with MSC (2010): 35B25, 35K55, 37D10, 34G20, 37L25


Additional Information

Peter W. Bates
Affiliation: Department of Mathematics, Michigan State University, East Lansing, Michigan 48823
Email: bates@math.msu.edu

Giorgio Fusco
Affiliation: Dipartimento di Matematica Pura ed Applicata, Università degli Studi dell’Aquila, Via Vetoio, 67010 Coppito, L’Aquila, Italy
Email: fusco@dm.univaq.it

Jiayin Jin
Affiliation: Department of Mathematics, Michigan State University, East Lansing, Michigan 48823
Email: jinjiayi@msu.edu

DOI: https://doi.org/10.1090/tran/6817
Keywords: Invariant manifold theory, infinite-dimensional dynamical systems, Cahn-Hilliard equation, multi-spike solutions
Received by editor(s): October 8, 2014
Received by editor(s) in revised form: May 25, 2015
Published electronically: November 16, 2016
Additional Notes: The first author was supported in part by NSF grants 0908348 and 1413060. All authors would like to acknowledge the support of the IMA, where this work was initiated.
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society